Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 48, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 30, 2008, 2:38 PM PDT for Riverside County, California. It was in force for 96 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2008, 2:38 PM PDT (21:38 UTC)
- Expired
- Aug 30, 2008, 4:14 PM PDT
- In force
- 96 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Riverside County, CA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 3:20 PM PDT | FLASH FLOOD | Lake Hemet, CA | FLASH FLOODING WAS REPORTED IN THE CAMPGROUND AT LAKE HEMET BY A CAMPGROUND EMPLOYEE. SMALL HAIL AND STRONG WINDS WERE ALSO REPORTED. HIGHWAY 74 WAS REPORTED TO BE FLOODED IN THE LAKE HEMET AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KSGX 302138 FFWSGX CAC065-310030- /O.NEW.KSGX.FF.W.0048.080830T2138Z-080831T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 238 PM PDT SAT AUG 30 2008 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA... * UNTIL 530 PM PDT * AT 233 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN FROM THUNDERSTORMS IN THE AREA FROM IDYLLWILD TO LAKE HEMET. THE STORMS ARE ADEVELOPING SLOWLY SOUTH AT 5 TO 10 MPH. RADAR INDICATES THAT 1 TO 2 INCHES OF RAIN PER HOUR MAY BE FALLING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAGE... LAKE HEMET...AGUANGA...AND ANZA. THE WATERSHEDS BURNED THIS FALL ARE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODS AND DEBRIS FLOWS DURING RAINSTORMS. A SHORT PERIOD OF EVEN MODERATE RAINFALL ON A BURNED WATERSHED CAN LEAD TO DEBRIS FLOWS. RAINFALL THAT IS NORMALLY ABSORBED INTO HILLSLOPE SOILS CAN RUN OFF ALMOST INSTANTLY AFTER VEGETATION HAS BEEN REMOVED BY WILDFIRE. THIS CAUSES MUCH GREATER AND MORE RAPID RUNOFF THAN IS NORMAL FROM CREEKS AND DRAINAGE AREAS. THE HIGHLY ERODIBLE SOILS IN A BURN SCAR ALLOW FLOOD WATERS TO ENTRAIN LARGE AMOUNTS OF ASH, MUD...BOULDERS...AND UNBURNED VEGETATION. WITHIN THE BURNED AREA AND DOWNSTREAM...THE FORCE OF RUSHING WATER...SOIL AND ROCK CAN DESTROY CULVERTS... BRIDGES...ROADWAYS AND BUILDINGS...POTENTIALLY CAUSING INJURY OR DEATH. LAT...LON 3370 11696 3372 11665 3343 11647 3344 11692 $$ PURPURA
2 follow-up statements
000 WGUS76 KSGX 302241 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 341 PM PDT SAT AUG 30 2008 CAC065-310030- /O.CON.KSGX.FF.W.0048.000000T0000Z-080831T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIVERSIDE CA- 341 PM PDT SAT AUG 30 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR SOUTH CENTRAL RIVERSIDE COUNTY... AT 328 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THE THREAT OF FLASH FLOODING OVER THE WARNED AREA. THE HEAVIEST RAINFALL WITHIN THE WARNING IS IN THE ANZA AREA...BUT STORMS ARE DECREASING IN INTENSITY. FLOODING AND SMALL HAIL WERE REPORTED AT THE LAKE HEMET CAMPGROUND AT 3 20 PM...AS WELL AS REPORTS OF FLOODING ON HIGHWAY 74 IN THE AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAGE AND LAKE HEMET. LAT...LON 3370 11696 3372 11665 3343 11647 3344 11692 $$ PURPURA
000 WGUS76 KSGX 302314 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 414 PM PDT SAT AUG 30 2008 CAC065-302323- /O.CAN.KSGX.FF.W.0048.000000T0000Z-080831T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIVERSIDE CA- 414 PM PDT SAT AUG 30 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL RIVERSIDE COUNTY... THE THREAT OF FLASH FLOODING FOR THE LAKE HEMET...ANZA... AGUANGA...AND SAGE AREA HAS ENDED. THE FLASH FLOOD THREAT WILL CONTINUE FOR NORTH RIVERSIDE COUNTY IN THE AREAS NORTH OF BANNING. LAT...LON 3370 11696 3372 11665 3343 11647 3344 11692 $$ PURPURA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 1:30 PM PDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 30, 1:30 PM PDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT SAT AUG 30 2008
.SYNOPSIS...
MONSOONAL MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING A CHANCE OF
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THROUGH EARLY EVENING. A
TROUGH OF LOW PRESSURE MOVING INLAND THROUGH THE WESTERN STATES WILL
BRING DRYING AND COOLING FOR SUNDAY AND MONDAY. AREAS OF NIGHT AND
MORNING COASTAL LOW CLOUDS AND FOG WILL RETURN FOR TONIGHT AND
SUNDAY MORNING AND EXTEND INTO THE INLAND VALLEYS FOR SUNDAY NIGHT
THROUGH MONDAY MORNING. HIGH PRESSURE WILL BRING FAIR WEATHER WITH A
RETURN OF TEMPERATURES TO NEAR SEASONAL AVERAGES BY LATE NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
THE FLASH FLOOD WATCH WILL CONTINUE THROUGH 7 PM THIS EVENING FOR
THE MOUNTAINS AND DESERTS.
THUNDERSTORM ACTIVITY OVER THE AREA APPEARS TO BE WINDING DOWN AS A
RESULT OF A DEFORMATION ZONE THAT DEVELOPED. THE DEFORMATION ZONE
EXTENDS FROM THE NORTHERN BAJA COAST JUST SOUTH OF SAN DIEOG
NORTHEAST ACROSS THERMAL TO NEAR LAS VEGAS MOST OF THE ACTIVITY
REMAINS EAST OF THIS ZONE WHERE AS CLOUDS ARE BREAKING UP RAPIDLY TO
THE WEST OF THIS DEFORMATION ZONE. SOME CONVECTION WAS DEVELOPING
WEST OF THE ZONE OVER THE MOUNTAINS MAINLY FROM SURFACE HEATING. THE
DEFORMATION ZONE IS IN RESPONSE TO THE UPPER LOW OVER THE NORTHERN
GULF OF CALIFORNIA WHICH IS DRIFTING SLOWLY TO THE EAST AND THE
SHORTWAVE TROUGH MOVING INLAND ACROSS THE PACIFIC NORTHWEST AND
NORTHERN CALIFORNIA TO THE NORTH. AREAS OF SHOWERS ARE LIKELY TO
CONTINUE ALONG THE ZONE BUT CONVECTION SHOULD BE SUPRESSED.
12Z MODELS APPEARED TO BE INITIALIZED FAIRLY WELL WITH THE TROUGH TO
THE NORTH AND THE UPPER LOW OVER THE NORTHERN GULF. AS THE UPPER LOW
MOVES INLAND THE DEFORMATION ZONE SHOULD DRIFT SLOWLY TO THE
SOUTHEAST. THIS SHOULD BRING CLEARING FROM THE WEST TO THE AREA
THROUGH THE NIGHT.
THE MARINE LAYER REMAINS BROKEN UP ALONG THE COAST WITH STRATUS WEST
OF THE OFFSHORE ISLANDS. THIS STRATUS SHOULD MOVE TOWARDS THE COAST
OVERNIGHT AND COULD REACH THE SHORELINE BEFORE SUNRISE. EXPECT THE
MARINE LAYER TO SHOW SOME RECOVERY SUNDAY NIGHT INTO MONDAY.
TIME HEIGHT CROSS SECTIONS CONTINUE TO SHOW RAPID DRYING OVER THE
AREA ON SUNDAY WITH DRY WEATHER CONTINUING THROUGH MONDAY AND
THROUGH MOST OF NEXT WEEK...EXCEPT FOR THE MARINE LAYER ALONG THE
COAST.
&&
.AVIATION...
302000Z...THUNDERSTORMS WILL DEVELOP AND DISSIPATE OVER MTN CRESTS
AND ADJACENT DESERTS THIS AFTERNOON. STRONG UPDRAFTS AND DOWNDRAFTS
ARE POSSIBLE WITH THE TSTORMS...AS WELL AS SOME HAIL AND GUSTY
VARIABLE WINDS. TSTORMS WILL BE BASED AROUND 8000 FEET ASL WITH TOPS
RISING TO ABOUT 35000-45000 FEET. THE TSTORMS WILL END THIS EVE AND
THE MID LEVEL CLOUDS WILL DECREASE EARLY SUN.
THE MARINE LAYER WILL ATTEMPT A RETURN TO THE COAST TONIGHT AND MOST
OF THE COAST SHOULD GET SOME LOW CEILINGS AROUND 1200 FEET ASL
BETWEEN 08-12Z...THEN SCATTER OUT BY 16Z SUN.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR APPLE AND LUCERNE
VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-SAN
BERNARDINO COUNTY MOUNTAINS- SAN DIEGO COUNTY DESERTS-SAN DIEGO
COUNTY MOUNTAINS.
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT FOR VICTOR VALLEY-APPLE VALLEY-LUCERNE VALLEY-YUCCA
VALLEY-MORONGO VALLEY.
PZ...NONE.
&&
PUBLIC...HORTON
AVIATION/MARINE...MM
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Aug 30, 4:00 AM PDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT SAT AUG 30 2008 CAZ042-043-050-055>058-060>062-302300- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 AM PDT SAT AUG 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY AND TONIGHT. FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS...SEE LAXFFASGX. FOR THE MOUNTIANS AND DESERTS...THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. FOR THE INLAND VALLEYS...THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLOODING IS MINIMAL. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY. FOR SUNDAY AFTERNOON AND EVENING...FIRE WEATHER WATCH FOR THE UPPER DESERTS...SEE LAXRFWSGX. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION MAY BE NEEDED FOR THE MOUNTAINS AND DESERTS FOR TODAY. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MARTIN
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 8:50 PM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 21 hr |
| Aug 30, 7:49 AM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 30, 1:33 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
| Aug 30, 2:09 PM PDT | Flash Flood Warning | SGX | San Bernardino | 2 hr |
| Aug 30, 2:53 PM PDT | Flash Flood Warning | SGX | San Bernardino | 86 min |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.